Alert archive / North Carolina / Flash Flood Warnings in 2017
Flash Flood Warning 15, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 18, 2017, 7:38 PM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2017, 7:38 PM EDT (23:38 UTC)
- Expired
- Jul 18, 2017, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Montgomery County, NC, Stanly County, NC
The radar
The Columbia radar (KCAE), 159 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 951 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570
WGUS52 KRAH 182338
FFWRAH
NCC123-167-190245-
/O.NEW.KRAH.FF.W.0015.170718T2338Z-170719T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
738 PM EDT TUE JUL 18 2017
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southwestern Montgomery County in central North Carolina...
Southern Stanly County in central North Carolina...
* Until 1045 PM EDT
* At 737 PM EDT, Doppler radar indicated a thunderstorm producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Albemarle, Locust, Norwood, Oakboro, Stanfield, Mount Gilead,
Uwharrie Haven, Lake Tillery and Morrow Mountain State Park.
Additional rainfall amounts of two to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3521 8049 3533 8041 3535 8003 3516 7994
3514 8002 3514 8007 3519 8012 3518 8013
3517 8016 3516 8017 3515 8016 3515 8018
3517 8020 3516 8023 3521 8025 3517 8035
3518 8037 3517 8039 3516 8044 3518 8050
$$
771 follow-up statement
408
WGUS72 KRAH 190055
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
855 PM EDT TUE JUL 18 2017
NCC123-167-190104-
/O.CAN.KRAH.FF.W.0015.000000T0000Z-170719T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery NC-Stanly NC-
855 PM EDT TUE JUL 18 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MONTGOMERY AND SOUTHERN
STANLY COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3521 8049 3533 8041 3535 8003 3516 7994
3514 8002 3514 8007 3519 8012 3518 8013
3517 8016 3516 8017 3515 8016 3515 8018
3517 8020 3516 8023 3521 8025 3517 8035
3518 8037 3517 8039 3516 8044 3518 8050
$$
77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 7:22 PM EDT, 16 minutes earlier.
Area forecast discussion, Jul 18, 7:22 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 722 PM EDT Tue Jul 18 2017 .SYNOPSIS... An upper level low across the Piedmont of North Carolina will drift east and then southeast across the Carolinas through Thursday. A strong ridge of high pressure across the Central Plains will expand into our region for Friday through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 715 PM Tuesday... Numerous trees and power lines downed in Winston-Salem with late afternoon wet microbursts. Other severe storm warnings continue now to the south of this region in the Troy, Albemarle, Rockingham, and Wadesboro areas. These storms were moving/developing southward and should be weakening with loss of heating in the next hour or two. Another cluster of severe storms was moving southward along the entire northern tier of counties of the Piedmont, but these should weaken as well, but could still remain SVR for another hour as they threaten Roxboro, Henderson, Oxford, etc... as there is residual MLCAPES of 1500 J/KG to work with over the Piedmont where it has not been convectively overturned. We will update again to push the 50-70 POP for the Piedmont and Sandhills through mid-evening, with nothing much along the I-95 corridor away from the convective activity. The convection should wane by 900 or 1000 this evening with the loss of heating and limited forcing for ascent. Overnight lows will range within a few degrees of 70. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 215 PM EDT Tuesday... The upper trough will have become closed by Wednesday morning and will be centered near Goldsboro with a northeast-southwest trough axis. Convective coverage on Wednesday afternoon and evening will be more limited than previous days as the deep moisture axis will have shifted offshore and much of the area will be located on the subsident side of the trough. Will include slight chance PoPs for much of the area with slightly higher Pops across the Coastal Plain, east of the trough axis. The convection should dissipate early Wednesday evening. High temperatures on Wednesday will be a few degrees higher as morning low-level thickness values increase to 1410m or greater, supporting highs in the 89 to 94 range. Lows on thursday morning will range in the lower 70s. -Blaes && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 249 PM Tuesday... The upper level low developing over the Mid-Atlantic today will remain over the region through Wednesday. The low will slowly migrate southward then southwestward Thursday and Thursday night along the eastern periphery of the ridge located over much of the Central U.S. A second upper level ridge will be located over the Atlantic during that time. Central NC will remain between the two highs through Friday night and as a result expect a mostly dry, but hot period, with convection chances limited to the far NW and SE. At the surface, a lee trough will linger over the region, with high pressure over the Atlantic. The result will be continued southwest flow ushering in warm moist air. Expect highs to be in the mid to upper 90s and dewpoint temperatures in the upper 60s NW to mid 70s SE through the weekend, with heat indices largely in the 100-106 range. Overnight lows will not provide much relief as they climb from mid 70s Thursday night to the mid to upper 70s for the remainder of the week and weekend. As stated in the previous discussion, convection will be mainly diurnal and limited to the differential heating zones over the mountains and along the sea breeze. For early next week, an upper level trough will start to amplify over the Eastern U.S. while the aforementioned low that settled over the northern Gulf Coast gets absorbed into the trough. Expect increased precip chances during that period, though temperatures should decrease some, highs in the low to mid 90s. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 715 PM Tuesday... 24 hour TAF period... Scattered MVFR to IFR conditions will linger in between the KRDU/KGSO/KCLT terminals through 02z or so, then mainly VFR conditions are expected this evening and overnight. Another period of stratus is expected to redevelop late tonight although the coverage will be more limited and generally confined to the eastern Piedmont and especially the Coastal Plain. Looking further ahead... Mainly isolated afternoon and early evening storms are expected again on Wednesday, but in general VFR conditions expected with building high pressure aloft mid week through Friday. The is also a low probability of fog/low stratus in the morning across the east. && .CLIMATE... RDU Records: Date | High Year | High Min Year ------------------------------------------ 20 July | 102 1942 | 76 1981 21 July | 102 2011 | 78 1932 22 July | 103 2011 | 78 2011 23 July | 105 1952 | 78 2011 24 July | 101 2011 | 79 2011 GSO Records: Date | High Year | High Min Year ------------------------------------------ 20 July | 100 1977 | 75 1986 21 July | 102 1926 | 76 2011 22 July | 101 1926 | 77 2011 23 July | 99 1952 | 78 2010 24 July | 99 1914 | 78 2010 FAY Records: Date | High Year | High Min Year ------------------------------------------- 20 July | 104 1932 | 80 1996 21 July | 105 1932 | 79 1977 22 July | 107 1932 | 79 2011 23 July | 103 2011 | 79 1998 24 July | 105 1952 | 79 1945 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...Badgett SHORT TERM...BLAES LONG TERM...KCP AVIATION...Badgett CLIMATE...RAH
Hazardous weather outlook, Jul 18, 2:34 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 234 PM EDT Tue Jul 18 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-191845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 234 PM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. High temperatures in the middle to upper 90s are expected late this week through early next week. Heat index values in excess of 100 degrees are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 6:13 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
613 PM EDT TUE JUL 18 2017
NCZ075-076-182315-
Lee NC-Moore NC-
613 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOORE AND LEE
COUNTIES UNTIL 715 PM EDT...
At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanford, moving southwest at 10 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Sanford, Broadway, Cameron, Lemon Springs, Gum Springs, Cumnock and
Tramway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3533 7935 3540 7944 3546 7945 3548 7941
3551 7938 3553 7931 3554 7932 3555 7930
3554 7929 3553 7927 3557 7924 3557 7922
3555 7922 3556 7920 3557 7920 3560 7916
3553 7897 3531 7918
TIME...MOT...LOC 2213Z 035DEG 9KT 3543 7918
EllisSpecial weather statement, Jul 18, 6:28 PM EDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Raleigh NC 628 PM EDT TUE JUL 18 2017 NCZ007-008-182330- Person NC-Granville NC- 628 PM EDT TUE JUL 18 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERSON AND NORTHERN GRANVILLE COUNTIES UNTIL 730 PM EDT... At 627 PM EDT, Doppler radar was tracking a line of strong thunderstorms along a line extending from near Alton to near Hitesburg. Movement was south at 30 mph. Pea size hail and wind gusts up to 50 mph will be possible with these storms. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with these storms. Locations impacted include... Oxford, Roxboro, Concord, Bethel Hill, Bushy Fork, Hyco Lake, Moriah, Mayo Reservoir, Hyco Marina and Berea. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Boaters on the open water and those camping outdoors are especially vulnerable to the dangers of lightning. Seek harbor immediately and find safe shelter in a nearby building or vehicle. && LAT...LON 3624 7852 3624 7915 3654 7913 3654 7863 TIME...MOT...LOC 2227Z 349DEG 26KT 3659 7896 3660 7875 77
Special weather statement, Jul 18, 6:31 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
631 PM EDT TUE JUL 18 2017
NCZ038-039-073-074-182330-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
631 PM EDT TUE JUL 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON...MONTGOMERY...SOUTHWESTERN RANDOLPH AND STANLY COUNTIES
UNTIL 730 PM EDT...
At 631 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles northeast of Badin
Lake to 6 miles southeast of Rockwell. Movement was south at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Plyler, Locust, Norwood, Badin,
Oakboro and Stanfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3532 8042 3550 8030 3551 8018 3554 8020
3555 8021 3558 8021 3562 7992 3520 7972
3518 8011 3519 8012 3518 8013 3517 8024
3521 8026 3520 8028 3520 8030 3518 8031
3516 8035 3518 8037 3517 8039 3517 8043
TIME...MOT...LOC 2231Z 352DEG 15KT 3555 8000 3550 8030
77Special weather statement, Jul 18, 6:33 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
633 PM EDT TUE JUL 18 2017
NCZ083-182330-
Anson NC-
633 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT ANSON COUNTY UNTIL 730 PM EDT...
At 633 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ansonville, or 8 miles northwest of Wadesboro, moving southeast at 5
mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Wadesboro, Ansonville, Polkton, Lilesville, Morven and McFarlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3514 8023 3515 8008 3511 8007 3509 8002
3508 7999 3484 7991 3481 7992 3481 8024
TIME...MOT...LOC 2233Z 333DEG 5KT 3508 8013
77Local storm report, Jul 18, 7:07 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
707 PM EDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG 2 SSW WINSTON-SALEM 36.08N 80.27W
07/18/2017 FORSYTH NC BROADCAST MEDIA
A LARGE TREE WAS REPORTED DOWN ON A HOME IN
THE ARDMORE COMMUNITY, NEAR HAWTHORNE ROAD.
&&
BSDSpecial weather statement, Jul 18, 7:09 PM EDT, 29 minutes before
Special Weather Statement National Weather Service Raleigh NC 709 PM EDT TUE JUL 18 2017 NCZ007-024-025-190000- Durham NC-Person NC-Orange NC- 709 PM EDT TUE JUL 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERSON... NORTHEASTERN ORANGE AND NORTHWESTERN DURHAM COUNTIES UNTIL 800 PM EDT... At 709 PM EDT, Doppler radar was tracking a strong thunderstorm near Rougemont, or 11 miles northwest of Creedmoor, moving north at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Rougemont, Lake Michie, Bahama and Moriah. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3613 7881 3610 7894 3629 7909 3632 7880 TIME...MOT...LOC 2309Z 162DEG 7KT 3620 7887 77
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:48 AM EDT | Special Weather Statement | RAH | Bladen | 57 min |
| Jul 18, 3:44 PM EDT | Special Weather Statement | RAH | Orange | 61 min |
| Jul 18, 4:07 PM EDT | Special Weather Statement | RAH | Forsyth | 53 min |
| Jul 18, 4:23 PM EDT | Areal Flood Advisory | RAH | Forsyth | 3 hr |
| Jul 18, 4:26 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 64 min |
| Jul 18, 4:36 PM EDT | Special Weather Statement | RAH | Randolph | 54 min |
| Jul 18, 4:41 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 9 min |
| Jul 18, 4:46 PM EDT | Special Weather Statement | RAH | Alamance | 44 min |
| Jul 18, 4:48 PM EDT | Flash Flood Warning | RAH | Forsyth | 2 hr |
| Jul 18, 4:57 PM EDT | Special Weather Statement | RAH | Durham | 63 min |
| Jul 18, 5:08 PM EDT | Special Weather Statement | RAH | Chatham, Lee, Moore | 67 min |
| Jul 18, 5:16 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 44 min |
| Jul 18, 5:29 PM EDT | Special Weather Statement | RAH | Davidson | 61 min |
| Jul 18, 5:54 PM EDT | Areal Flood Advisory | RAH | Guilford | 66 min |
| Jul 18, 6:04 PM EDT | Special Weather Statement | RAH | Chatham | 41 min |
| Jul 18, 6:10 PM EDT | Special Weather Statement | RAH | Richmond | 65 min |
| Jul 18, 6:13 PM EDT | Special Weather Statement | RAH | Lee | 62 min |
| Jul 18, 6:28 PM EDT | Special Weather Statement | RAH | Granville, Person | 62 min |
| Jul 18, 6:31 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 59 min |
| Jul 18, 6:33 PM EDT | Special Weather Statement | RAH | Anson | 57 min |
| Jul 18, 6:41 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 64 min |
| Jul 18, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 72 min |
| Jul 18, 7:09 PM EDT | Special Weather Statement | RAH | Person | 51 min |
| Jul 18, 7:10 PM EDT | Areal Flood Advisory | RAH | Anson, Richmond | 3 hr |
| Jul 18, 7:23 PM EDT | Flash Flood Warning | RAH | Anson, Richmond | 3 hr |
| Jul 18, 7:42 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 63 min |
Nearby
Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.